West Virginia, 2002

Heavy Snow in West Virginia, December 5, 2002

December 5, 2002 · NWS PBZ · 3 events in 3 counties and zones

3 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 4, 2:40 PM EST, 13 hours 20 minutes earlier.

Area forecast discussion, Dec 4, 2:40 PM EST, 13 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EST WED DEC 4 2002

REGARDING STORM SYSTEM TRACKING THROUGH THE TENNESSEE VALLEY AND
CAROLINAS DAY 1...WENT WITH A BLEND OF ETA AND GFS SOLUTIONS...THAT
WERE IN PARTICULARLY GOOD AGREEMENT REGARDING PRECIPITATION AMOUNTS.
AFTER THIS REVIEW AND SUBSEQUENT COLLABORATION WITH NEIGHBORING LWX
AND RLX...WENT WITH WINTER STORM WARNING FOR THE WV NORTHERN
MOUNTAINS AND EXTREME WESTERN MD...5-8 INCH TOTAL SNOW AMOUNTS.
FOR ADJACENT NORTHERN WV AND EXTREME SW PENNSYLVANIA AND 1 OHIO
COUNTY...WENT WINTER ADVISORY WITH 2-4 INCH TOTALS.

AFTER THAT...GFS SHOWS NEXT PRECIPITATION OPPORTUNITY SUNDAY IN THE
FORM OF SCATTERED SNOW SHOWERS WITH A COLD FRONTAL PASSAGE.

DURING MIDWEEK...GFS BEGINS TO SHOW THE NORTHERN JET STREAM BECOMING
MORE ZONAL...AS THE SOUTHERN STREAM STRENGTHENS. THIS COULD RESULT
IN A RETURN TO MORE NORMAL TEMPERATURES...BUT COULD ALSO LEAD TO
ADDITIONAL PRECIPITATION OPPORTUNITIES.

FOR TEMPERATURES...WENT WITH A BLEND OF ETA AND AVN MOS IN DAYS
1-2...AND THEN A BLEND OF MRF MOS OPERATIONAL VALUES AND ENSEMBLE
MEANS.

.PBZ...
MD...WINTER STORM WARNING FOR LATE TONIGHT THROUGH
     THURSDAY MORNING FOR ZONE MDZ001.

OH...WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH
     THURSDAY MORNING FOR ZONE OHZ069.

PA...WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH
     THURSDAY MORNING FOR ZONES PAZ031>032.

WV...WINTER STORM WARNING FOR LATE TONIGHT THROUGH
     THURSDAY MORNING FOR ZONES WVZ023...WVZ041.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH
     THURSDAY MORNING FOR ZONES WVZ004...WVZ012...WVZ021>022.
Hazardous weather outlook, Dec 4, 6:30 AM EST, 21 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...

A STORM SYSTEM IN THE SOUTH WILL SPREAD ACCUMULATING SNOWS
INTO THE REGION LATER TONIGHT MAINLY SOUTH OF INTERSTATE 70.
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND THURSDAY MORNING
FOR PRESTON AND TUCKER COUNTIES IN EXTREME NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND...WHERE 2 TO 4 INCHES MAY OCCUR OVERNIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

THURSDAY MORNING...SNOW WILL TAPER TO FLURRIES. SOME ADDITIONAL
ACCUMULATIONS ARE POSSIBLE.

TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS THROUGH THE PERIOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Preston

When
December 5, 4:00 AM EST to 12:00 PM EST
Where
Preston forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Tucker

When
December 5, 4:00 AM EST to 12:00 PM EST
Where
Tucker forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Marshall

When
December 5, 8:00 AM EST to 12:00 PM EST
Where
Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.861, -80.663 (the zone’s center; the record gives no point)

Snow fell during the night of Dec 4, until about noon Dec 5. The total snow in Marshall county was 8 inches; Preston and Tucker, 9 inches. Preston and Tucker reached 6 inches by 4 AM; Marshall county by 8 AM.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5325940, 5325941, 5325939.